02 April 2007

Sedatives may up death risk

The inappropriate use of certain sedative drugs to control the behaviour of dementia patients is causing the early death of many of those patients, a study concludes.

The inappropriate use of sedative drugs called neuroleptics to control the behaviour of dementia patients in nursing homes is causing the early death of many of those patients, concludes a study released by the Alzheimer's Research Trust in the UK

A five-year investigation found that patients prescribed neuroleptics died an average of six months earlier than normal, BBC News reported. It's known that dementia patients who take these drugs are three times more likely to have a stroke.

Neuroleptics include chlorpromazine, haloperidol, risperidone, thioridazine and trifluoperazine. Guidelines recommend that these drugs be given to patients who are severely agitated or violent. But study lead researcher Professor Clive Ballard of King's College London said the drugs are used inappropriately in most cases and cause more harm than good.

He and his colleagues studied 165 Alzheimer's disease patients at more than 100 nursing homes who were being prescribed neuroleptics. The researchers switched half the patients to dummy (placebo) pills, while the other half kept taking neuroleptic drugs.

At 24 months, 78 percent of the patients in the placebo group were still alive, compared with 55 percent of those in the neuroleptic group. At 36 months, the survival rates were 62 percent vs. 35 percent and at 42 months, 60 percent vs. 25 percent, BBC News reported.

The findings were presented at the Alzheimer's Research Trust conference in Edinburgh. – (HealthDayNews)

Read more:
Alzheimer’s and dementia Centre

April 2007


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.